Excessive Heat, Audrain
- When
- August 20, 12:00 PM CST to August 27, 7:00 PM CST
- Where
- Audrain forecast zone
- Reported by
- AWOS
- Coordinates
- 39.216, -91.842 (the zone’s center; the record gives no point)
The first extended heat wave of the summer started on August 20 and lasted through August 27. High temperatures in the mid to upper 90s along with high humidity pushed the Heat Index from 105 to 110 degrees.
Every event with a place to put it; 29 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LSX wrote it up.
The first extended heat wave of the summer started on August 20 and lasted through August 27. High temperatures in the mid to upper 90s along with high humidity pushed the Heat Index from 105 to 110 degrees. St. Louis County health authorities reported 56 heat related injuries during the event.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Aug 20, 11:50 AM CST, 10 minutes earlier.
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE ST LOUIS MO
1250 PM CDT WED AUG 20 2014
.UPDATE:
ISSUED AT 1119 AM CDT WED AUG 20 2014
CLOUDS AND PRECIP BLANKETING THE EASTERN PORTION OF THE CWFA HAVE
MADE FOR A CHALLENGING TEMPERATURE FORECAST THIS MORNING. HAVE
UPDATED TO GO COOLER FROM AROUND QUINCY DOWN SOUTHEAST TO
LITCHFIELD/SALEM AREAS. HEAT ADVISORY ACROSS GREENE, JERSEY,
MACOUPIN, AND PERHAPS BOND AND MARION COUNTIES WILL LIKELY BE A
BUST TODAY. HOWEVER, HATE TO CANCEL THE ADVISORY IN THESE AREAS
GIVEN THE POSSIBILITY THAT WE COULD STILL CLEAR OUT AND HEAT UP
SIGNIFICANTLY THIS AFTERNOON. ADDITIONALLY, THE ADVISORY STILL
LOOKS PRETTY GOOD FOR THURSDAY THROUGH SUNDAY IN THOSE AREAS. WILL
JUST HANG ONTO IT FOR THE TIME BEING. SHORT RANGE GUIDANCE
CONTINUES TO HINT AT SOME ISOLATED STORMS BUBBLING UP THIS
AFTERNOON DUE TO DIURNAL HEATING. OUTFLOW BOUNDARIES FROM THIS
MORNING'S STORMS MAY PROVIDE ENOUGH FOCUS TO ALLOW THESE ISOLATED
STORMS TO FORM, SO WILL ALSO HANG ON TO SLIGHT CHANCE POPS.
CARNEY
&&
.SHORT TERM: (THROUGH TONIGHT)
ISSUED AT 240 AM CDT WED AUG 20 2014
MAIN FOCUS THRU THE PERIOD WILL BE POPS, WHICH WILL INFLUENCE
TEMPS TODAY AND THEREFORE, ALSO HEADLINES.
THERE IS STILL SOME UNCERTAINTY REGARDING HEAT HEADLINES THRU THE
WEEKEND, BUT WILL GO AHEAD AND ISSUE A HEAT ADVISORY FOR PORTIONS
OF CENTRAL AND ERN MO AND SW IL. THIS EXPANSION IS DUE TO EXPECTED
HEAT INDEX VALUES OF 100+ FOR AT LEAST 4 DAYS. HOWEVER, VALUES OF
105+ DEGREES MAY BE POSSIBLE ACROSS THE ADV AREA, ESPECIALLY THURS
AND FRI. THIS ADV MAY NEED TO BE EXPANDED TO INCLUDE COUNTIES NOT
CURRENTLY IN THE ADV. HOWEVER, SINCE CRITERIA IS NOT EXPECTED TO
BE REACHED TODAY, WILL HANDLE THAT AREA TOMORROW.
DEWPOINTS ARE THE MAIN QUESTION AS PORTIONS OF CENTRAL AND SE MO
HAVE BEEN MIXING OUT WELL THE PAST FEW DAYS. THESE ARE THE AREAS
THAT HAVE SEEN THE LEAST RAINFALL LATELY AND GENERALLY MIX OUT
WELL DURING THE DAY. HAVE THEREFORE KEPT THE ERN OZARKS OUT OF THE
ADV FOR NOW.
AS FOR POPS...THE HRRR, LOCAL 4KM WRF AND THE 4KM NSSL WRF SEEM
TO BE HANDLING THE CURRENT CONVECTION FAIRLY WELL. HAVE THEREFORE
TAILORED POPS FOR THE REMAINDER OF TODAY AND INTO TONIGHT TWD
THOSE SOLNS. IN GENERAL, ONGOING STORMS OVER IA AND FAR NE MO SHUD
MOVE SEWD IMPACTING MAINLY THE NRN PORTIONS OF THE CWA THIS
MORNING. MDLS SUGGEST STORMS DEVELOPING THIS AFTERNOON OVER THE
ERN OZARKS OR ALONG THE MS RVR, BUT THESE SHUD REMAIN ISOD. FOR
TONIGHT, STORMS SHUD REMAIN FOCUSED ALONG THE FNT AND WHERE 850MB
CONVERGENCE IS GREATEST. BELIEVE THE BEST CHANCES WILL REMAIN NE
OF THE CWA, BUT HAVE KEPT SLIGHT CHANCE POPS ALONG THE NERN
COUNTIES DUE TO UNCERTAINTY.
A LOT OF QUESTIONS REMAIN REGARDING TEMPS TODAY DUE TO POSSIBLE
CONVECTION. HOWEVER, HAVE TRENDED ABOVE THE COOLER MOS, BUT STAYED
BELOW THE WARMER MOS. OVERALL, THIS VERIFIED FAIRLY WELL
YESTERDAY. TEMPS FOR TONIGHT ARE A LITTLE MORE COMPLEX AS MIXING
SHUD BE GREATER ACROSS CENTRAL MO. HOWEVER, HAVE TRENDED ABOVE THE
WARMER MOS DUE TO SWLY WINDS THRU THE NIGHT.
.LONG TERM: (TONIGHT THROUGH TUESDAY)
ISSUED AT 338 AM CDT WED AUG 20 2014
FOCUS THRU THE PERIOD WILL BE TEMPS AND THE ONGOING HEAT
HEADLINES.
MUCH OF THE QUESTIONS REGARDING DEWPOINTS AND HEADLINES CONTINUES
THRU THE WEEKEND AS MENTIONED ABOVE AND WILL THEREFORE NOT DWELL
ON THE UNCERTAINTIES HERE. DEWPOINTS ACROSS THE ERN OZARKS AND
PERHAPS INTO CENTRAL MO ARE EXPECTED TO MIX OUT DURING THE
AFTERNOON. THE RAINFALL OVER THE PAST FEW DAYS SHUD HELP DRIVE UP
DEWPOINTS ACROSS NE MO AND MUCH OF SW IL. OVERALL NOT MUCH CHANGE
TO THE PREV FORECAST AS IT APPEARS TO BE ON TRACK.
THE GEM CONTINUES TO BE AN OUTLIER ESPECIALLY BEYOND SAT AND HAVE
THEREFORE TRENDED TWD THE OTHER GUIDANCE. THE LOCAL WRF AND TO
SOME DEGREE THE NAM ALSO TREND AWAY FROM A GFS/ECMWF COMPROMISE
FOR FRI AND BEYOND AND HAVE THEREFORE TRENDED AWAY FROM THESE
SOLNS AS WELL.
THE MAIN CHANGES FROM YESTERDAY ARE HOW THIS HEAT EVENT COMES TO
AN END. THE GFS/ECMWF NOW SUGGEST THE UPPER RIDGE, WHILE WEAKER,
WILL REMAIN IN PLACE INTO TUES. HOWEVER, BOTH MDLS PROG COOLER
850MB AND 700MB TEMPS WHICH SHUD STILL RESULT IN COOLER TEMPS AS
WELL AS AN INCREASE IN PRECIP CHANCES. THESE PRECIP CHANCES WILL
BE MAINLY AFTERNOON PULSE TSRA AS A S/W APPROACHES THE REGION FROM
THE SE.
&&
.AVIATION: (FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON)
ISSUED AT 1239 PM CDT WED AUG 20 2014
TRICKY AVIATION FORECAST THIS AFTERNOON...PRIMARILY ALONG AND EAST
OF THE MISSISSIPPI. OUTFLOW BOUNDARY FROM THIS MORNING'S
THUNDERSTORMS OVER ILLINOIS IS APPROACHING THE STL METRO AREA AT
THIS TIME. WIND WILL SHIFT TO A NORTHEASTERLY DIRECTION AS THE
BOUNDARY PASSES. THIS WILL CAUSE A RUNWAY SWAP FOR THE METRO
TERMINALS. EXPECT OUTFLOW BOUNDARY TO STALL OVER EASTERN MISSOURI
AT SOME POINT, THO EXACTLY WHERE IS UNCERTAIN. NEXT PROBLEM WILL
BE THE PROBABILITY THAT THUNDERSTORMS WILL FORM ALONG THE BOUNDARY
THIS AFTERNOON. AT THIS TIME, EXPECT THERE WILL BE ISOLATED STORMS
ALONG THE BOUNDARY, HOWEVER AM NOT CONFIDENT ENOUGH THERE WILL BE
GREAT ENOUGH COVERAGE TO INCLUDE IN TAFS AT THIS TIME. ANY STORMS
THAT DO FORM SHOULD DISSIPATE WITHIN AN HOUR OR TWO OF SUNSET THIS
EVENING. THERE WILL BE ANOTHER CHANCE FOR STORMS OVERNIGHT
TONIGHT, PRIMARILY OVER CENTRAL ILLINOIS AS THE LOW LEVEL JET
PUSHES MORE WARM/MOIST AIR INTO THE REGION. EXPECT VFR FLIGHT
CONDITIONS THROUGH THE PERIOD OUTSIDE OF THUNDERSTORMS.
SPECIFICS FOR KSTL:
OUTFLOW BOUNDARY FROM THIS MORNING'S THUNDERSTORMS OVER ILLINOIS
IS APPROACHING THE TERMINAL AT THIS TIME. EXPECT THIS WILL FORCE A
RUNWAY SWAP. EXPECT OUTFLOW BOUNDARY TO STALL OVER EASTERN
MISSOURI AT SOME POINT, THO EXACTLY WHERE IS UNCERTAIN. NEXT
PROBLEM WILL BE THE PROBABILITY THAT THUNDERSTORMS WILL FORM ALONG
THE BOUNDARY THIS AFTERNOON. AT THIS TIME, EXPECT THERE WILL BE
ISOLATED STORMS ALONG THE BOUNDARY, HOWEVER AM NOT CONFIDENT
ENOUGH THERE WILL BE GREAT ENOUGH COVERAGE TO MENTION
THUNDERSTORMS IN THE LAMBERT TAF. ANY STORMS THAT DO FORM SHOULD
DISSIPATE WITHIN AN HOUR OR TWO OF SUNSET THIS EVENING. EXPECT VFR
FLIGHT CONDITIONS TONIGHT WITH MORE THUNDERSTORMS DEVELOPING WELL
NORTHEAST OF THE TERMINAL IN CENTRAL ILLINOIS.
CARNEY
&&
.LSX WATCHES/WARNINGS/ADVISORIES:
MO...HEAT ADVISORY UNTIL 7 PM CDT SUNDAY FOR AUDRAIN MO-BOONE MO-
CALLAWAY MO-COLE MO-FRANKLIN MO-GASCONADE MO-JEFFERSON MO-
LINCOLN MO-MADISON MO-MONITEAU MO-MONTGOMERY MO-OSAGE MO-
ST. CHARLES MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-WARREN MO.
EXCESSIVE HEAT WARNING UNTIL 7 PM CDT SUNDAY FOR ST. LOUIS CITY
MO-ST. LOUIS MO.
IL...HEAT ADVISORY UNTIL 7 PM CDT SUNDAY FOR BOND IL-CALHOUN IL-
CLINTON IL-GREENE IL-JERSEY IL-MACOUPIN IL-MARION IL-MONROE
IL-RANDOLPH IL-WASHINGTON IL.
EXCESSIVE HEAT WARNING UNTIL 7 PM CDT SUNDAY FOR MADISON IL-ST.
CLAIR IL.
&&
WFO LSXHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ST LOUIS MO 505 AM CDT WED AUG 20 2014 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-211200- GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL- MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL- CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO- LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO- AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO- LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO- ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO- WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO- MADISON MO-REYNOLDS MO- 505 AM CDT WED AUG 20 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE LIKELY THIS MORNING ACROSS PORTIONS OF NORTHEAST MISSOURI AND WEST CENTRAL ILLINOIS. THERE IS A CHANCE FOR THUNDERSTORMS ACROSS MUCH OF THE AREA THROUGH THIS AFTERNOON. NO ORGANIZED SEVERE WEATHER IS CURRENTLY ANTICIPATED. A DANGEROUS COMBINATION OF HEAT AND HUMIDITY WILL BUILD ACROSS MUCH OF CENTRAL AND EASTERN MISSOURI AS WELL AS SOUTHWEST ILLINOIS THIS AFTERNOON. AN EXCESSIVE HEAT WARNING AND HEAT ADVISORY HAS BEEN ISSUED FOR HEAT INDEX VALUES REACHING OR EXCEEDING 105 DEGREES. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE EXCESSIVE HEAT WARNING AND HEAT ADVISORY CONTINUES THURSDAY THROUGH SUNDAY AFTERNOON. THERE IS ANOTHER CHANCE OF THUNDERSTORMS ON MONDAY NIGHT THROUGH TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. TILLY
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ST LOUIS MO 727 AM CDT WED AUG 20 2014 ILZ059-060-201315- MACOUPIN IL-MONTGOMERY IL- 727 AM CDT WED AUG 20 2014 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MONTGOMERY AND SOUTHERN MACOUPIN COUNTIES UNTIL 815 AM CDT... AT 726 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR SHIPMAN...OR 13 MILES SOUTHWEST OF CARLINVILLE...MOVING EAST AT 30 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... GILLESPIE... STAUNTON... LITCHFIELD... SHIPMAN... WILSONVILLE... BENLD... MOUNT OLIVE... THIS STORM WILL AFFECT BEAVER DAM STATE PARK. THIS STORM WILL ALSO IMPACT... INTERSTATE 55 IN ILLINOIS FROM EXIT 41 TO EXIT 52. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. IN ADDITION...THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. TES
The national radar mosaic for the moment the first event began.
29 excessive heat. Local standard time, as filed.
The St. Louis County Health Department reported 56 heat related injuries during the heat wave.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2014Every state in 2014This day in weather historyWarnings in Missouri, August 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 548066, 548067, 548069, 548070, 548071, 548072, 548073, 548074, 548075, 548076, 548077, 548078, 548079, 548080, 548081, 548082, 548083, 548084, 548086, 548087, 548088, 548089, 548090, 548091, 548092, 548093, 548094, 548095, 548096.